MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004J25
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 1.3005168196-2019-01495 2.3005168196-2019-01496.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the dural arteriovenous fistula (davf) using penumbra coils 400 (pc400) and lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed three pc400s in the target vessel using the lantern.While advancing a new pc400 coil in the lantern, the physician experienced resistance approximately five centimeters from the proximal end; therefore, the pc400 removed.During a second attempt to advance the same pc400, resistance was felt; therefore, the pc400 was removed and not used in the procedure.The physician advanced another pc400 against resistance; however, the coil was placed successfully in the target vessel.The physician then decided to remove the lantern.The procedure was completed using a pc400 and a new lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report.1.Section b.Box5.Describe event or problem.Results: the pet lock was intact on the proximal end of its pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned pc400 revealed that the device had offset coil winds.If the pc400 is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing, resistance was encountered while advancing the pc400 through the returned lantern and the device was unable to advance past the distal ovalization on the lantern.Further evaluation of the returned pc400 revealed resistance while advancing the returned pc400 through a demonstration lantern and the pc400 could not be advanced any further.The offset coil winds likely contributed to the inability to advance the pc400 through the demonstration lantern.Evaluation of the returned lantern revealed that the distal shaft of the catheter was ovalized.This type of damage typically occurs if the re-useable sheath is not used during insertion of the lantern into a parent device or if the lantern is forcefully pinched or gripped during insertion.During the functional testing, a demonstration pc400 and the returned pc400 were advanced into the returned lantern and were unable to advance past the ovalization in the lantern.The ovalization likely contributed to the resistance experienced during the procedure.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-01495 h3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the dural arteriovenous fistula (davf) using penumbra coils 400 (pc400) and lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed three pc400s in the target vessel using the lantern.While advancing a new pc400 coil in the lantern, the physician experienced resistance approximately five centimeters from the distal end; therefore, the pc400 removed.During a second attempt to advance the same pc400, resistance was felt; therefore, the pc400 was removed and not used in the procedure.The physician advanced another pc400 against resistance; however, the coil was placed successfully in the target vessel.The physician then decided to remove the lantern.The procedure was completed using a pc400 and a new lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8856296
Report Number3005168196-2019-01494
Device Sequence Number16826928
Product Code HCG
UDI-Device Identifier00814548011721
UDI-Public00814548011721
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2024
Device Catalogue Number4004J25
Device Lot NumberF68025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/04/2019
Supplement Date Received by Manufacturer08/14/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date09/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005